Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

   
 
 

 

An old conjecture of Erdos-Turán on additive bases


Authors: Peter Borwein, Stephen Choi and Frank Chu
Journal: Math. Comp. 75 (2006), 475-484
MSC (2000): Primary 11B83, 05B20; Secondary 94A11, 68R05
DOI: https://doi.org/10.1090/S0025-5718-05-01777-1
Published electronically: September 9, 2005
MathSciNet review: 2176410
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: There is a 1941 conjecture of Erdos and Turán on what is now called additive basis that we restate:

Conjecture 0.1(Erdos and Turán). Suppose that $0=\delta_0<\delta_1<\delta_2<\delta_3\cdots$ is an increasing sequence of integers and

\begin{displaymath}s(z) : = \sum_{i=0}^\infty z^{\delta_i}. \end{displaymath}

Suppose that

\begin{displaymath}s^2(z) := \sum_{i=0}^\infty b_i z^i. \end{displaymath}

If $b_i>0$ for all $i$, then $\{b_n\}$ is unbounded.


Our main purpose is to show that the sequence $\{b_n\}$ cannot be bounded by $7$. There is a surprisingly simple, though computationally very intensive, algorithm that establishes this.


References [Enhancements On Off] (What's this?)

  • 1. Martin Dowd, Questions related to the Erdos-Turán conjecture, SIAM J. Discrete Math. 1 (1988), no. 1, 142-150. MR 0936616 (89h:11006)
  • 2. P. Erdos and R. Frued, On Sidon-sequences and related problems, Mat. Lapok (New Ser.) (1991/2 (in Hungarian)), no. 1, 1-44.
  • 3. P. Erdos and P. Turán, On a problem of Sidon in additive number theory, and on some related problems, J. London Math. Soc. 16 (1941), 212-215. MR 0006197 (3:270e)
  • 4. P. Erdos and R. L. Graham, Old and new problems and results in combinatorial number theory: van der Waerden's theorem and related topics, Enseign. Math. (2) 25 (1979), no. 3-4, 325-344 (1980). MR 0570317 (81f:10005)
  • 5. G. Grekos, L. Haddad, C. Helou, and J. Pihko, On the Erdos-Turán conjecture, J. Number Theory 102 (2003), no. 2, 339-352. MR 1997795 (2004j:11011)
  • 6. Melvyn B. Nathanson, Unique representation bases for the integers, Acta Arith. 108 (2003), no. 1, 1-8. MR 1971077 (2004c:11013)
  • 7. Csaba Sándor, Range of bounded additive representation functions, Period. Math. Hungar. 42 (2001), no. 1-2, 169-177. MR 1832703 (2002f:11010)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11B83, 05B20, 94A11, 68R05

Retrieve articles in all journals with MSC (2000): 11B83, 05B20, 94A11, 68R05


Additional Information

Peter Borwein
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: pborwein@cecm.sfu.ca

Stephen Choi
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: kkchoi@cecm.sfu.ca

Frank Chu
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: pmc@cecm.sfu.ca

DOI: https://doi.org/10.1090/S0025-5718-05-01777-1
Keywords: Erd\H{o}s and Tur\'{a}n conjecture, additive basis
Received by editor(s): September 28, 2004
Received by editor(s) in revised form: November 15, 2004
Published electronically: September 9, 2005
Additional Notes: This research was supported in part by grants from NSERC of Canada and MITACS
The third author was supported by the NSERC Undergraduate Student Research Award.
Article copyright: © Copyright 2005 by the authors

American Mathematical Society